Alert archive / Illinois / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 39, NWS Lincoln, IL

May 12, 1998Peoria County, Tazewell County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 12, 1998, 6:51 PM CDT for Peoria County, Tazewell County, Illinois. It was in force for 69 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 12, 1998, 6:51 PM CDT (23:51 UTC)
Expired
May 12, 1998, 8:00 PM CDT
In force
69 min
Issued by
NWS Lincoln, IL
Area
Whole counties

Counties Peoria County, IL, Tazewell County, IL

The radar

The Lincoln radar (KILX), 61 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 12, 7:12 PM CDTHail 1Hanna City, IL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 12, 4:15 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.9 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 1998-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 1998-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 156 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1323 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
156 m²/s²
0-3 km storm-relative helicity
188 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSPI 122351 RRA
SVRSPI
ILC143-179-130100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
651 PM CDT TUE MAY 12 1998

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR
  PEORIA COUNTY IN CENTRAL ILLINOIS
  TAZEWELL COUNTY IN CENTRAL ILLINOIS


* UNTIL 800 PM CDT

* AT 650 PM CDT LINCOLN DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  12 MILES SOUTHWEST OF PEORIA...MOVING NORTH AT 20 MPH.

* THIS STORM IS EXPECTED TO AFFECT AREAS AROUND...
  PEORIA
  PEKIN
  ELMWOOD
  HANNA CITY

THIS STORM PRODUCED GOLFBALL SIZE HAIL IN PEKIN AT 650 PM CDT.

THIS STORM WILL PRODUCE DAMAGING WINDS AND LARGE HAIL. MOVE TO A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REMEMBER...SEVERE THUNDERSTORMS MAY PRODUCE TORNADOES AT ANY TIME.

FRIEDERWS


&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 2:00 PM CDT, 4 hours 51 minutes earlier.

Area forecast discussion, May 12, 2:00 PM CDT, 4 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
200 PM CDT TUE MAY 12 1998

AT 18Z SFC COLD FRONT EXTENDED FROM CNTRIL IA INTO ERN KS.  LOW PRESS
AREA EVIDENT SOUTH OF MCI.  SAT TRENDS SHOW CU FIELD OVR WRN AND CNTRL
MO ALONG MOISTURE AXIS THAT EXTENDS INTO NRN MO.  DWPTS PRIMARLY IN MID
TO UPPER 60S ALONG THIS AXIS.  SPECIAL 18Z SOUNDING INDICATED CAPE
AROUND 1600 WITH LI AT -5.  AMPLE MOISTURE AND INSTABILITY IN
AREA...JUST WAITING FOR STRONG BOUNDARY TO INTERACT WITH THEM.  ADAP
INDICATES NO CAP BUT 18Z SOUNDING SHOWED WEAK CAP OF 2.8...WHICH
SHOULDNT BE HARD TO OVERCOME WITH ADDITIONAL HEATING AND MOISTURE THE
REMAINDER OF THIS AFTERNOON.  MAIN CONVECTION SHOULD DEVELOP IN MO AND
THEN ADVECT INTO OUR AREA LATE THIS MORNING AND EARLY THIS EVENING.
THEREFORE THUNDERSTORM CHC STILL CONTINUES INTO THIS EVENING AND NIGHT-
TIME HOURS AS FRONT MOVES THROUGH AREA.  WINDS SHOULD REMAIN SOUTH AT
ATLEAST 10 TO 20 MPH...THEN SHIFT TO SOUTHWEST AND THEN WEST AS FRONT
MOVES IN.

FRONT STALLS OUT OVER NRN PART OF CWA TOMORROW WHICH WILL PROVIDE WEAK
FOCUS FOR MORE CONVECTION TOMORROW AFTERNOON...THOUGH SLIGHT CHC AT THAT
DUE TO WEAK DYNAMICS AND FOCUS.  INSTABILITY AND MOISTURE REMAIN
SUFFICIENT FOR TOMORROW AFTN AND INTO EVE HOURS.

CONT WAA AND LIGHT WINDS WILL FIGHT TO CONTROL TEMPS TONIGHT.  GUIDANCE
LOOKS REASONABLE WITH CLEAR SKIES.  TOM WARMER THAN TODAY AS MOST OF CWA
REMAINS SOUTH OF STALLED FRONT.  FWC AGAIN LOOKS OK.

FIRST PERIOD INPUT COMING SHORTLY.

PIA  58/83  43
SPI  61/85  43
DEC  60/85  43
CMI  60/85  43
LWV  63/87  43

AUTEN

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 6:02 PM CDTTornado WarningILXCass, Schuyler58 min
May 12, 6:26 PM CDTTornado WarningILXFulton64 min
May 12, 6:33 PM CDTSevere Thunderstorm WarningILXMorgan, Scott57 min
May 12, 6:55 PM CDTTornado WarningILXCass50 min

Nearby

Severe Thunderstorm Warnings in Illinois, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.